Idaho, 2012Heavy Snow in Idaho, February 29, 2012
February 29, 2012 · NWS OTX · 3 events in 3 counties and zones
A combination of strong moist, isentropic ascent and breezy southwesterly, orographically favored winds ahead of a deep low pressure system tracking along the Washington Coast led to heavy snow across the Northern Idaho Panhandle. The storm which began just after midnight on the 29th, continued into the afternoon hours of March 1st.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of strong moist, isentropic ascent and breezy southwesterly, orographically favored winds ahead of a deep low pressure system tracking along the Washington Coast led to heavy snow across the Northern Idaho Panhandle. The storm which began just after midnight on the 29th, continued into the afternoon hours of March 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 28, 9:49 PM PST, 3 hours 11 minutes earlier.
Area forecast discussion, Feb 28, 9:49 PM PST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
949 PM PST Tue Feb 28 2012
.SYNOPSIS...
Following a dry but cool break in the active weather pattern today
will be the next strong snow bearing storm system that will arrive
overnight and last into Thursday. This will produce widespread
significant snow accumulations and some gusty winds. Even after
this...unsettled weather will continue through next weekend.
&&
.DISCUSSION...
Satellite loop shows a vigorous and dynamic negatively tilted
upper level trough biting into the northwest coast this evening.
regional radar suggests the main occluded front is now moving
onshore...while the radar is filling in with returns over the east
side as isentropic precipitation begins under the warm frontal
feature of this storm. Between the isentropic shield tonight and
the occluded front passage on Wednesday morning in a cold air
mass...widespread significant snow accumulations...and areas of
heavy snow accumulation...are a near certainty for the next 12 to
18 hours at least.
The main forecast updates for the evening concern tweaking some
winter weather highlights for timing...but most significantly
upgrading the Winter Weather Advisories for the Spokane/Coeur
D'Alene areas and the Wenatchee/Waterville Plateau to Winter
Storm Warnings. Over the Wenatchee area and Waterville Plateau
snow has already begun...and these areas will be under good
isentropic ascent augmented by low level upslope flow into the
Cascades ahead of the occluded front for the next 6 hours or
so...leaving plenty of time to steadily accumulate past the 4 inch
criteria to justify a warning at many locations. Steady snow here
will quickly taper off with the occluded front passage around 4
am.
Over the east...including the Spokane/CD'A area things are not so
set and dry. Differences between the latest 00Z Nam and GFS still
exist with the placement and track of an area of surface
development along the warm front late tonight and early tomorrow
morning. The Nam wants to track a weak surface low west of the
Spokane area which would imply 2 to 4 inches of snow before
tapering off to showers with the occluded front passage around 7am
to 9am. The GFS tracks this weak feature much closer to
Spokane/CD'A and suggest a potential for 4 to 6 inches. GFS has a
better record with synoptically driven surface development in the
Cascades Lee than the NAM model...and GFS has been quite
consistent over the last thee days of runs with this weak
feature...as well as having support from the Canadian model and
ECMWF. Thus will hedge forecast toward the GFS which suggest a
higher end accumulation potential. Snow will begin late overnight
and likely reach it's peak during the morning commute. the
Occluded front passage will rip through during the morning and
put an end to steady snow...but then the cold pool aloft
instability shower threat will begin and one needs only look back
to last Saturday to get an idea of what that could portend for the
area during the afternoon. Subsequent shifts will need to monitor
the post front air mass developments very closely during the day
tomorrow. Updated Winter Highlight Statement is already published.
Zone update imminent. /Fugazzi
&&
.AVIATION...
06Z TAFs: A strong pacific cold occluded front will move through
the region from west to east Wednesday morning...passing through
KEAT around 12Z...KMWH at 13Z...KGEG and KPUW around 16Z. Ahead of
this front widespread IFR and occasional LIFR CIGS and vis in snow
will impact TAF sites. After FROPA mainly VFR conditions will
prevail...especially at KEAT and KMWH...but scattered snow showers
will develop by afternoon under a cold and unstable trough aloft.
Some of these showers may briefly bring IFR conditions in SHSN to
eastern TAF sites during the day Wednesday...becoming isolated
after 01Z Thursday. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 24 36 25 35 22 37 / 100 100 70 60 10 10
Coeur d'Alene 24 35 25 34 21 36 / 100 100 80 60 20 10
Pullman 28 37 26 34 25 38 / 80 80 60 70 20 10
Lewiston 32 44 30 38 29 45 / 40 60 30 60 20 10
Colville 21 38 20 37 13 38 / 100 100 80 40 0 10
Sandpoint 23 35 23 34 18 35 / 90 100 100 70 10 20
Kellogg 19 34 23 31 18 34 / 90 100 100 90 50 30
Moses Lake 30 44 27 44 27 44 / 80 40 10 10 0 0
Wenatchee 29 41 27 41 26 43 / 90 30 10 10 0 10
Omak 24 35 21 39 21 39 / 100 80 30 10 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 PM PST Wednesday for Idaho
Palouse.
Winter Storm Warning until Noon PST Wednesday for Coeur d'Alene
Area.
Winter Storm Warning until 4 PM PST Thursday for Central
Panhandle Mountains.
Winter Storm Warning until 10 AM PST Thursday for Northern
Panhandle.
WA...Winter Storm Warning until 4 PM PST Wednesday for Northeast
Mountains-Okanogan Highlands.
Winter Weather Advisory until 4 PM PST Wednesday for Washington
Palouse.
Winter Weather Advisory until Noon PST Wednesday for Upper
Columbia Basin.
Winter Storm Warning until Noon PST Wednesday for Okanogan
Valley-Spokane Area.
Winter Storm Warning until 10 PM PST Wednesday for East Slopes
Northern Cascades.
Winter Storm Warning until 4 AM PST Wednesday for Waterville
Plateau-Wenatchee Area.
&&Hazardous weather outlook, Feb 28, 6:25 AM PST, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
625 AM PST TUE FEB 28 2012
IDZ001>004-WAZ033-035>038-041>044-291430-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
625 AM PST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE NEXT WINTER STORM WILL MOVE INTO THE INLAND NORTHWEST
OVERNIGHT RESULTING IN WIDESPREAD SNOW. WINTER STORM WARNINGS AND
ADVISORIES HAVE BEEN ISSUED. PLEASE REFER TO THE LATEST WINTER
WEATHER MESSAGES FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
COOL AND UNSETTLED WINTER WEATHER WILL LIKELY PERSIST INTO EARLY
THURSDAY WITH WINTER STORM WARNINGS AND ADVISORIES CONTINUING. ANOTHER
WINTER STORM IS EXPECTED TO MOVE INTO THE REGION BY THE WEEKEND.
THIS NEXT STORM WILL MAINLY IMPACT THE CASCADE CREST AND IDAHO
PANHANDLE.
IDZ026-027-WAZ031-032-034-291430-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-
625 AM PST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...EAST CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Heavy Snow, Northern Panhandle
- When
- February 29, 1:00 AM PST to 11:59 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Snowfall amounts ranged from four to six inches in the valleys with close to a foot in the mountains.
Heavy Snow, Coeur D'Alene Area
- When
- February 29, 1:00 AM PST to 10:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Snowfall amounts ranged between four and six inches.
Heavy Snow, Central Panhandle Mountains
- When
- February 29, 2:00 AM PST to 11:59 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Snowfall amounts ranged between four to eight inches in the valleys with close a foot in the mountains.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, February 29, 20128 deaths · 108 injured · $3.5 million · EF4 · 12 events
- Tornadoes and Hail in Tennessee, February 29, 20123 deaths · 7 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Missouri, February 29, 20121 death · 1 injured · $821,000 · EF3 · 13 events
- Tornadoes and Flash Flood in Kentucky, February 29, 20128 injured · $540,000 · EF2 · 35 events
- Tornadoes and Flash Flooding in Kentucky, February 29, 20121 injured · $690,000 · EF2 · 25 events
- Tornadoes and Flash Flood in Kentucky, February 29, 2012$282,000 · EF2 · 37 events
- Flash Flooding and Flood in West Virginia, February 29, 2012$1.3 million · 1 in hail · 13 events
- Tornado and Hail in Missouri, February 29, 20121 injured · EF2 · 6 events
- Flash Flooding and Debris Flow in West Virginia, February 29, 2012$785,000 · 7 events
- High Wind in Iowa, February 29, 2012$300,000 · 60 kt wind · 14 events
- Tornado and Hail in Tennessee, February 29, 2012$71,000 · EF0 · 11 events
- Damaging Winds in Mississippi, February 29, 2012$71,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363107, 363110, 363111.